Medication review: piz fizz

Well, I’m done with my Piz trial. Examining my feelings and symptoms I can’t see any significant improvement. If pushed I’m tempted to say that it made me a bit worse - but nothing dramatic. The things I did notice:

  • I put on weight (expected - Xmas didn’t help though :smiley: )
  • Was hungry hungry hungry all the time (kind of expected)
  • Became more sensitive to light (as in coming form a bright area to a darker one it would take up to 5 minutes, sometimes more for my vision to ‘normalise’. And I was much more susceptible to those visual “afterimages” you sometimes get when looking at a bright light. Although in my case the light differential didn’t have to be that great. My research suggests that there can be visual issues/changes on piz, but as I’m stopping haven’t followed that up with Dr
  • Had 4 aura experiences (scintillating scotoma) in 2 months - the last one I think is significant as prior to taking the piz I had had 5-6 in 4 years. I also spent quite a bit of time feeling like I was “on the edge” migraine speaking - as if I was about to have a migraine/ visual aura experience.
  • Slept like the dead and found it VERY hard to get started in the morning. You know that really almost drugged heavy head feeling? Again bearable, but annoying, and after an hour or so I’m fine (or at least back to “normal” :lol: )

So at the moment I’m tapering back down from 1mg to 0, and we’ll see what happens when the dust settles. In spite of the above, I didn’t find the medication hard to tolerate (compared to say ami or topamax). The side effects didn’t interfere with my life (still gym 6-7 times a week, normal work routine etc), but given the lack of benefit and seeming increased tendency for full-blown migraine episodes I didn’t see the value in continuing. Waterston reckoned I should start to feel the effects of the med after 2 weeks, so I’ve given it almost 2 months and taken the full initial prescription of 100 tablets, with 4 weeks at the maximum dose. Can’t see the point in flogging the proverbial dead horse :lol: particularly as I’m getting some side effects.

So although it doesn’t seem to have helped me my perspective is that it is an easy med to tolerate and worth trying as I know many have had excellent results on it. Unfortunately I don’t seem to be one of those people :smiley:

Hey Gabrielle,

Did the med ever make you feel like you were going to kill someone? :lol:

What’s the next plan for you? Seems like you’re in good shape considering you cracked on quite well in London.

S

Unfortunately I also had to stop pizotifen shortly after ramping up to the .5 mg dose because it was causing a fast heartbeat. I also noticed some mood changes - kind of depressing. Otherwise, yes it does make you tired but it is not an all day thing and the extra hunger was only for the first week on it. I did not take it long enough to notice a benefit.

Julie

HI Gabrielle,

Sorry to hear it didn’t work out for you. As you know, it worked very well for me, and apart from the weight gain I didn’t have any side effects.

It was interesting you mentioned about the scintillating scotoma. I’ve only had this happen to me three times in my life and all of them were when I was on the pizotifen (although overall it made my headache migraines and MAV much better). It will be interesting to see if this ever happens to me again or whether it was something to do with the piz.

I hope you soon find something else that works better for you.

— Begin quote from “scott”

Hey Gabrielle,

Did the med ever make you feel like you were going to kill someone? :lol:

What’s the next plan for you? Seems like you’re in good shape considering you cracked on quite well in London.

S

— End quote

When I started amitriptyline I literally wanted to put my fist through a wall, i also threw a few footstools round! My husband was going to buy me a punch bag. When I was food shopping if anyone got in my way I wanted to rip their heads off. I feel better on the dosulepin (prothiaden) but still more angry than normal.

I also get the after images and my eyes can’t adjust very well to different light conditions. It is bearable though compared to the mav.
Becks

— Begin quote from “scott”

Hey Gabrielle,

Did the med ever make you feel like you were going to kill someone? :lol:

What’s the next plan for you? Seems like you’re in good shape considering you cracked on quite well in London.

S

— End quote

Hey Scott - nothing as dramatic as on Topamax (almost suicidal in 3 days), but I think my fuse has been a bit shorter and I’ve been grumpier. Will have to see when I’m off for good. Certainly since week 2 of 1 tablet on the taper (now) I feel a bit more relaxed and less hungry.

Not sure what’s next. I think I’ll wait and see how things settle once I’m off the Piz, Suspect that I will just keep doing what I’m doing - the exercise stuff is pretty key for me - gotta do that every day for the endorphin rush to get me through :lol: .

I hear ya. I could keep looking around for meds to kill the low level smouldering of MAV but I’d rather the devil I know – and this can be managed with a lifestyle approach and the current med regime. It’s good enough for me and I don’t feel like a freak or mass murderer. :lol:

In case anyone’s interested I’m just about tapered off the pizz (2 more days at 1/2 tablet). I’ve been tapering for almost 3 weeks now and can say that I really do feel better - particularly in this last week. I’ve lost a kilo (yay!) wake up without feeling steamrollered, and I feel happier (so maybe it was making me cranky Scott - hubby helpfully said he didn’t notice a difference :lol: ). And I’ve lost that feeling like I was on the edge of a migraine all the time.

— Begin quote from “lorcalon”

so maybe it was making me cranky Scott

— End quote

I’ve definitely noticed how much more agro and cranky you’ve been on the forum over the last few months. I’ve nearly hit the ban button on you for bad behaviour a few times. :lol:

Seriously, that stuff turned me into the Yorkshire Ripper in 12 hours. Scary shit. :shock:

— Begin quote from “scott”

I’ve definitely noticed how much more agro and cranky you’ve been on the forum over the last few months. I’ve nearly hit the ban button on you for bad behaviour a few times. :lol:

Seriously, that stuff turned me into the Yorkshire Ripper in 12 hours. Scary shit. :shock:

— End quote

:lol: you’re a funny bugger Scott (about the banning not about the Yorkshire Ripper stuff)